Who gets it and why
Cushing's syndrome is uncommon. It mostly affects people who have been taking steroid medicine, especially steroid tablets, for a long time.
Steroids contain a man-made version of cortisol.
Very rarely, it can be caused by the body producing too much cortisol. This is usually due to:
- a growth (tumour) in the pituitary gland in the brain
- a tumour in one of the adrenal glands above the kidneys
The tumours are usually non-cancerous (benign). They're most common in young women.
Symptoms of Cushing's syndrome
Symptoms of Cushing's syndrome can begin suddenly or gradually. They tend to get slowly worse if not treated.
One of the main signs is weight gain and more body fat, such as:
- increased fat on your chest and tummy, but slim arms and legs
- a build-up of fat on the back of your neck and shoulders – known as a ’buffalo hump’
- a red, puffy, rounded face
Other symptoms include:
- skin that bruises easily
- large purple stretch marks
- weakness in your upper arms and thighs
- a low libido and fertility problems
- depression and mood swings
When to get medical advice
You should see your GP if you have symptoms of Cushing's syndrome, especially if you're taking steroids.
Don't stop taking your medicine without getting medical advice.
Lots of things can cause similar symptoms to Cushing's syndrome. It's a good idea to get your symptoms checked to find out what the problem is.
Your doctor may suspect Cushing's syndrome if you have typical symptoms and are taking steroid medicine.
If you're not taking steroids, it can be difficult to diagnose because the symptoms can be similar to other conditions.
If Cushing's syndrome is suspected, the amount of cortisol in your body can be measured in your:
If these tests show a high level of cortisol, you may be referred to a specialist in hormone conditions (endocrinologist). This is to confirm or rule out if you have Cushing's syndrome.
You may also need other tests or scans to find out the cause.
Treatment for Cushing's syndrome
Cushing's syndrome usually gets better with treatment. Although it might take a long time to recover completely.
Treatment depends on what's causing it.
If it's caused by taking steroids:
- your steroid dose will be gradually reduced or stopped
If it's caused by a tumour, treatment may include:
- surgery to remove the tumour
- radiotherapy to destroy the tumour
- medicines to reduce the effect of cortisol on your body
Speak to your doctor about the benefits and risks of the different treatment options.